Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Grand Rapids, MI

August 9, 2001Lake County, Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 9, 2001, 5:15 PM EDT for Lake County, Mason County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 5:15 PM EDT (21:15 UTC)
Expired
Aug 9, 2001, 6:15 PM EDT
In force
60 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Lake County, MI, Mason County, MI

The radar

The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:17 PM EDTThunderstorm Wind 53 EWalhalla, MI
Aug 9, 5:50 PM EDTThunderstorm Wind 53 EBaldwin, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2090 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KGRR 092114
SVRGRR
MIC085-105-092215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 615 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM IRONS TO LUDINGTON...MOVING      
  SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   WALHALLA AROUND 525 PM EDT
   LUTHER AROUND 540 PM EDT
   BALDWIN AROUND 545 PM EDT
   IDLEWILD AROUND 550 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

OSTUNO/LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:46 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 2:46 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
246 PM EDT THU AUG 9 2001

WILL HOLD ONTO THE HEAT ADVISORY THIS EVENING FOR PORTIONS OF SOUTH
CENTRAL LOWER MI.  HEAT INDEX VALUES ARE RISING TO ABOVE 100 AT THIS
TIME. THEY WILL PROBABLY STAY THERE FOR SEVERAL HOURS AHEAD OF THE
FRONT.

ONE LINE OF THUNDERSTORMS COULD FORM EARLY THIS EVENING OUT AHEAD OF
THE MAIN FRONT TO THE SOUTHEAST OF A GRR TO MOP LINE.  A SECOND LINE
SHOULD PUSH THROUGH LATER THIS EVENING WITH THE COLD FRONT.
HEAVY RAIN...HIGH WINDS AND HAIL COULD ACCOMPANY ANY OF THE STORMS.
BY 12Z FRI...THE FRONT IS EXPECTED TO BE SOUTH AND EAST OF
JACKSON...WITH HIGH PRESSURE BUILDING IN FOR FRIDAY THROUGH SATURDAY.
A DRIER AND COOLER AIRMASS WILL ACCOMPANY THIS HIGH PRESSURE SYSTEM.

MJS

EXTENDED FORECAST
OVER THE WEEKEND...A TROUGH WILL SET UP OVER THE GREAT LAKES AND IT
APPEARS THAT THIS WILL BE AROUND THROUGH THE MIDDLE OF NEXT WEEK.
COOLER DRIER AIR WILL BE FILTERING INTO THE STATE AND MUCH COOLER
TEMPERATURES ARE ON TAP FOR SUNDAY INTO THE EARLY WORK WEEK WITH
HIGHS PRIMARILY ON THE 70S. THE FIRST HALF OF THE WEEK LOOKS CALM...
BUT MORE ACTIVITY SEEMS TO BE APPROACHING THURSDAY. WITH HIGH
UNCERTAINTY...WILL LEAVE THE MENTION OF PRECIPITATION OUT FOR NOW.

IOD

.GRR...HEAT ADVISORY THIS AFTERNOON AND EVENING
       MIZ052-059-066-067-073-074.

In the hours before

Special weather statement, Aug 9, 12:59 PM EDT, 4 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT THU AUG 9 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...HOT AND HUMID CONDITIONS ARE ONCE AGAIN EXPECTED
ACROSS MUCH OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON WITH HEAT
INDICES RISING TO AROUND 100 DEGREES IN MANY AREAS AND TO AROUND 105
DEGREES SOUTH AND EAST OF AN ALMA TO BATTLE CREEK LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF SOUTHWEST
LOWER MICHIGAN THIS AFTERNOON INTO TONIGHT AS A LINE OF STRONG TO
SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE REGION. THE
PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS TO 70 MPH.
THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE HAIL AND
BRIEF TORRENTIAL DOWNPOURS.

DISCUSSION...
AN UPPER LEVEL RIDGE OVER THE GREAT LAKES WILL AGAIN BRING HOT AND
HUMID CONDITIONS TO SOUTHWEST LOWER MICHIGAN TODAY.  AFTERNOON
TEMPERATURES WILL CLIMB INTO THE 88 TO 94 DEGREE RANGE FOR MUCH OF
SOUTHWEST MICHIGAN. THESE TEMPERATURES COMBINED WITH A VERY MOIST
AIRMASS WILL RESULT IN HEAT INDICES AROUND 100 DEGREES ACROSS MUCH
OF SOUTHWEST MICHIGAN THIS AFTERNOON.  DANGEROUS HEAT INDICES AROUND
105 DEGREES ARE EXPECTED SOUTH AND EAST OF AN ALMA TO BATTLE CREEK
LINE THIS AFTERNOON INTO THE EARLY EVENING.

A VIGOROUS UPPER LEVEL DISTURBANCE WILL DRIVE A STRONG COLD FRONT
TOWARDS LOWER MICHIGAN FROM THE NORTHWEST LATER TODAY. THIS FRONT
WILL THEN SWEEP ACROSS SOUTHWEST MICHIGAN TONIGHT.  THE HOT MOIST
AIR THAT IS IN PLACE AHEAD OF THIS FRONT WILL RESULT IN VERY
UNSTABLE CONDITIONS.  AS THIS FRONT APPROACHES A LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND AHEAD OF THE
FRONT.  THIS FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN LATE THIS
AFTERNOON THROUGH THE EARLY MORNING HOURS TONIGHT.  SOME OF THE
STORMS IN THIS LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO
70 MPH.  THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING DIME SIZE
HAIL AND BRIEF TORRENTIAL DOWNPOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS
AFTERNOON AND TONIGHT.

...HAZARDOUS WEATHER POTENTIAL FOR FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED DURING THIS TIME FRAME.  A COOL
AREA OF HIGH PRESSURE WILL SETTLE INTO THE GREAT LAKES BEHIND THE
COLD FRONT THAT MOVES THE REGION THURSDAY NIGHT.  THIS WILL BRING
MUCH COOLER AND DRIER CONDITIONS TO SOUTHWEST MICHIGAN THROUGH THE
WEEKEND.
Special weather statement, Aug 9, 4:21 PM EDT, 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
421 PM EDT THU AUG 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 1100 PM EDT THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON...MASON...NEWAYGO AND LAKE

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:21 PM EDTSevere Thunderstorm WarningGRRMason54 min
Aug 9, 7:23 PM EDTSevere Thunderstorm WarningGRRKent, Montcalm67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.